PEOPLE’S PHARMACY Can you become addicted to eyedrops?

Q: I’ve heard about becoming addicted to nasal sprays, but I wonder if one can become addicted to eyedrops. I have severe dry eyes. I need eyedrops in the morning and throughout the day.

A: You may well be experiencing rebound redness from overuse of eyedrops. The same ingredient that is found in many nasal sprays is found in eye products.

Oxymetazoline is a long-acting topical drug that constricts (shrinks) blood vessels. That is how it relieves congestion in the nose. But people who use nasal decongestants for allergies, colds or sinus problems are warned to use them for three to five days. After that they may have rebound congestion. The same thing can happen in the eyes. You may be better off with artificial tears rather than anti-red drops.

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. They can be reached at peoplespharmacy@gmail.com.

One comment Add your comment

C Rose

December 18th, 2009
8:31 pm

I have been using opcon A for 15 years and in the last two years my eyes have become increasingly worse. I recently saw an eye specialist who believes I have become addicted to the eye drops and may have even developed an allergy to the preservatives in them.
I started using preservative free systane eye drops during the day and genteal severe dry eye ointment at night and periodically during the day. After just one week not using opcon a, my eyes are 90-95% better. It has been a very rough week of itching and redness, but I am so glad I am withdrawing from the redness relieving drops. Hopefully in another week I will be completely fine and will never put anything like that in my eyes again. I do use patanol drops prescribed by my doc and they are wonderful. My eyes were so bad in recent months on opcon a that my eyes barely looked clear even while using the drops. My eyes always looked red and irritated and in just one week, I can finally see the whites of my eyes again. If you use a redness reliever, STOP and if you are thinking of using one, DON’T.